Alert archive / Alabama / Special Weather Statements in 2013

Special Weather Statement, NWS Birmingham, AL

March 18, 20134 counties in Alabama

NWS Birmingham, AL issued this special weather statement at Mar 18, 2013, 6:21 PM CDT for 4 counties in Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2013, 6:21 PM CDT (23:21 UTC)
Expired
Mar 18, 2013, 7:15 PM CDT
In force
54 min
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Pike County, AL, Russell County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WWUS84 KBMX 182321
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT MON MAR 18 2013

ALZ045-046-048>050-190015-
BARBOUR AL-BULLOCK AL-MACON AL-PIKE AL-RUSSELL AL-
621 PM CDT MON MAR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...PIKE...SOUTHERN
MACON...BARBOUR AND BULLOCK COUNTIES UNTIL 715 PM CDT...

AT 620 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PHENIX CITY TO SELLERS...
AND MOVING SOUTHEAST AT 55 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HURTSBORO...
  UNION SPRINGS...
  GOSHEN...
  MIDWAY...
  TROY...


&&

LAT...LON 3162 8619 3178 8615 3179 8620 3196 8619
      3197 8600 3227 8599 3242 8544 3241 8533
      3245 8534 3248 8525 3247 8507 3251 8506
      3250 8499 3242 8496 3233 8500 3225 8489
      3213 8505 3201 8505 3184 8514 3161 8602
TIME...MOT...LOC 2321Z 297DEG 48KT 3240 8498 3205 8621

$$

GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 18, 3:29 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 18, 3:29 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT MON MAR 18 2013

.DISCUSSION...

ONGOING STORMS WILL GRADUALLY PUSH EASTWARD OUT OF AREA THROUGH
THE EVENING.

THE REST OF THE 7 DAY FORECAST PERIOD WILL BE LARGELY DOMINATED BY
EASTERN STATES TROUGHINESS...KEEPING OUR AREA NEAR OR BELOW
SEASONAL TEMPERATURE AVERAGES. THERE IS A POTENTIAL FOR FREEZING
TEMPERATURES WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. NEXT
GOOD CHANCES OF RAIN WILL COME LATE IN THE WEEK INTO NEXT WEEKEND.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

THIS IS GOING TO BE A VERY IDEALIZED TAF FORECAST...ESPECIALLY FOR
THE FIRST 6 TO 8 HOURS.  WITH MVFR CIGS BECOMING THINNER AND
THINNER...SUNSHINE IS STARTING TO SQUEEZE THROUGH THE CLOUD DECK.
THIS WILL LIKELY HELP TO DESTABILIZE THINGS...ALLOWING FOR SCATTERED
TS DEVELOPMENT ACROSS MOST OF THE AREA THIS AFTERNOON.  PREVAILING
TAF LINES REALLY REVOLVE AROUND THE LINE OF TS OVER NORTHERN
MISSISSIPPI AND ALABAMA...WHICH WILL CONTINUE PUSHING TO THE SOUTH
AND EAST THROUGH 00Z.  MAY HAVE TO ADJUST A BIT IF THESE SCATTERED
STORMS BEGIN POPPING UP AHEAD OF THE LINE.

WINDS WILL GRADUALLY VEER THROUGH THE AFTERNOON AS WELL...GIVING US
SOUTHWESTERLY SURFACE FLOW AHEAD OF FROPA...WHICH WILL TRANSLATE
THROUGH CENTRAL ALABAMA DURING THE OVERNIGHT HOURS.  CLEARING IS
LIKELY A FEW HOURS AFTER DAYBREAK ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     42  63  40  60  30 / 100   0  10  10   0
ANNISTON    44  63  41  59  32 / 100   0  10  10   0
BIRMINGHAM  44  64  43  61  32 / 100   0  10   0   0
TUSCALOOSA  45  66  44  63  36 /  70   0  10   0   0
CALERA      46  65  43  62  34 / 100   0  10  10   0
AUBURN      51  67  44  61  35 /  90   0  10  10   0
MONTGOMERY  52  69  46  62  37 /  70   0  10  10   0
TROY        55  70  46  62  37 /  60   0  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 18, 1:08 PM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT MON MAR 18 2013

ALZ011>015-017>050-191815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
108 PM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THROUGH 10 PM...
FOR ALL OF CENTRAL ALABAMA. THE PRIMARY THREATS WILL BE DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL...POSSIBLY UP TO TWO INCHES IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A DRY AIRMASS WILL WORK INTO THE AREA ON TUESDAY. THERE IS A LOW
CONFIDENCE THAT RELATIVE HUMIDITIES MAY DROP BELOW 25 PERCENT
ACROSS THE EAST FOR SEVERAL HOURS DURING THE AFTERNOON. THIS WOULD
HELP CREATE A POTENTIAL HIGH FIRE DANGER. OUTDOOR BURNING IS
DISCOURAGED WITH THIS TYPE OF AIRMASS.

THERE IS A CHANCE FOR TEMPERATURES TO FALL BELOW THE FREEZING MARK
WEDNESDAY NIGHT INTO THURSDAY MORNING. SENSITIVE VEGETATION WILL
NEED TO BE PROTECTED DUE TO THE FREEZING TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED THIS AFTERNOON AND TONIGHT.

27

In the hours before

Local storm report, Mar 18, 5:25 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     4 NE PIN HOOK           32.40N 87.83W
03/18/2013  E50 MPH          MARENGO            AL   TRAINED SPOTTER

            PEA SIZE HAIL AT LOCATION AS WELL.

&&

JD/02
Special weather statement, Mar 18, 5:30 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT MON MAR 18 2013

ALZ040-042-044-182330-
DALLAS AL-LOWNDES AL-MONTGOMERY AL-
530 PM CDT MON MAR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...LOWNDES AND SOUTHERN
DALLAS COUNTIES UNTIL 630 PM CDT...

AT 530 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COOSADA TO FIVE POINTS...
AND MOVING EAST AT 55 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MONTGOMERY...
  MOSSES...
  HAYNEVILLE...
  BOYLSTON...
  HUNTER...

&&

LAT...LON 3221 8735 3236 8681 3231 8680 3237 8678
      3239 8672 3235 8668 3241 8662 3237 8661
      3234 8650 3241 8646 3241 8631 3249 8631
      3250 8626 3243 8619 3242 8603 3228 8592
      3225 8600 3212 8600 3205 8639 3200 8644
TIME...MOT...LOC 2231Z 285DEG 47KT 3246 8623 3221 8713

GRANTHAM
Special weather statement, Mar 18, 6:11 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CDT MON MAR 18 2013

ALZ040-042-044-190000-
DALLAS AL-LOWNDES AL-MONTGOMERY AL-
611 PM CDT MON MAR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...LOWNDES AND
SOUTHEASTERN DALLAS COUNTIES UNTIL 700 PM CDT...

AT 609 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PIKE ROAD TO 6 MILES WEST
OF ACKERVILLE...AND MOVING SOUTHEAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  FORT DEPOSIT...
  MEADVILLE...
  PINTLALA...
  SPRAGUE...
  DAVENPORT...

&&

LAT...LON 3204 8687 3204 8718 3208 8720 3215 8729
      3218 8723 3242 8603 3234 8599 3229 8593
      3227 8599 3225 8600 3197 8600 3196 8630
      3204 8631 3205 8639 3196 8641 3196 8685
TIME...MOT...LOC 2311Z 335DEG 30KT 3227 8606 3202 8716

GRANTHAM
Local storm report, Mar 18, 6:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     WEDOWEE                 33.31N 85.49W
03/18/2013                   RANDOLPH           AL   EMERGENCY MNGR

            TREES ON HOMES, CHURCH ROOF PARTIALLY REMOVED, AND LARGE
            PINES UPROOTED. WIDESPREAD DAMAGE THROUGHOUT THE COUNTY
            WITH TREES AND POWERLINES DOWN AND CHICKEN HOUSES
            DAMAGED.

&&

JD/02
Local storm report, Mar 18, 6:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             5 WNW PHENIX CITY       32.48N 85.10W
03/18/2013  E1.75 INCH       LEE                AL   TRAINED SPOTTER

0617 PM     HAIL             PHENIX CITY             32.47N 85.01W
03/18/2013  E1.25 INCH       RUSSELL            AL   PUBLIC

&&

JD/02
Special weather statement, Mar 18, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT MON MAR 18 2013

ALZ045-046-048>050-190015-
BARBOUR AL-BULLOCK AL-MACON AL-PIKE AL-RUSSELL AL-
621 PM CDT MON MAR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...PIKE...SOUTHERN
MACON...BARBOUR AND BULLOCK COUNTIES UNTIL 715 PM CDT...

AT 620 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PHENIX CITY TO SELLERS...
AND MOVING SOUTHEAST AT 55 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HURTSBORO...
  UNION SPRINGS...
  GOSHEN...
  MIDWAY...
  TROY...

&&

LAT...LON 3162 8619 3178 8615 3179 8620 3196 8619
      3197 8600 3227 8599 3242 8544 3241 8533
      3245 8534 3248 8525 3247 8507 3251 8506
      3250 8499 3242 8496 3233 8500 3225 8489
      3213 8505 3201 8505 3184 8514 3161 8602
TIME...MOT...LOC 2321Z 297DEG 48KT 3240 8498 3205 8621

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:58 AM CDTSpecial Weather StatementBMXMarion32 min
Mar 18, 1:06 PM CDTSpecial Weather StatementBMXMarion39 min
Mar 18, 1:19 PM CDTSevere Thunderstorm WarningBMXMarion41 min
Mar 18, 1:31 PM CDTSevere Thunderstorm WarningBMXMarion44 min
Mar 18, 1:51 PM CDTSevere Thunderstorm WarningBMXLamar, Marion54 min
Mar 18, 2:06 PM CDTSevere Thunderstorm WarningBMXWinston39 min
Mar 18, 2:18 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Winston57 min
Mar 18, 2:28 PM CDTSevere Thunderstorm WarningBMXTuscaloosa, Walker62 min
Mar 18, 3:03 PM CDTSevere Thunderstorm WarningBMXSt. Clair27 min
Mar 18, 3:06 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson39 min
Mar 18, 3:20 PM CDTSpecial Weather StatementBMXGreene, Sumter55 min
Mar 18, 3:28 PM CDTSevere Thunderstorm WarningBMXTuscaloosa47 min
Mar 18, 3:34 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair, Shelby56 min
Mar 18, 3:38 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa52 min
Mar 18, 3:46 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega44 min
Mar 18, 3:54 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton66 min
Mar 18, 4:01 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Talladega59 min
Mar 18, 4:09 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa66 min
Mar 18, 4:12 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph63 min
Mar 18, 4:14 PM CDTSevere Thunderstorm WarningBMXCoosa31 min
Mar 18, 4:18 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry57 min
Mar 18, 4:24 PM CDTSpecial Weather StatementBMXRussell36 min
Mar 18, 4:35 PM CDTSevere Thunderstorm WarningBMXTallapoosa55 min
Mar 18, 4:43 PM CDTSpecial Weather StatementBMXDallas, Marengo, Perry62 min
Mar 18, 4:49 PM CDTSevere Thunderstorm WarningBMXDallas, Marengo, Perry, Sumter56 min
Mar 18, 4:58 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore62 min
Mar 18, 5:05 PM CDTSevere Thunderstorm WarningBMXTallapoosa40 min
Mar 18, 5:18 PM CDTSevere Thunderstorm WarningBMXChambers, Lee57 min
Mar 18, 5:30 PM CDTSpecial Weather StatementBMXLowndes, Montgomery60 min
Mar 18, 5:32 PM CDTSevere Thunderstorm WarningBMXMacon58 min
Mar 18, 5:38 PM CDTSevere Thunderstorm WarningBMXRussell52 min
Mar 18, 6:11 PM CDTSpecial Weather StatementBMXLowndes, Montgomery49 min
Mar 18, 6:15 PM CDTSevere Thunderstorm WarningBMXLee15 min
Mar 18, 6:52 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike53 min

Nearby

Special Weather Statements in Alabama, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.